MARK G. BLUE, M.D.; SANDRA M. SCHNEIDER, M.D.; SHARON NORO, R.N.; DONALD S. FRALEY, M.D.
Neuroleptic malignant syndrome is a rare but potentially fatal complication of neuroleptic therapy. It was first described by Delay and Deniker (1) and is characterized by hyperthermia, muscle rigidity, autonomic instability, and altered level of consciousness. The autonomic instability has been described as labile hypertension, profound vasoconstriction, tachycardia, and severe diaphoresis (2). The syndrome has occurred with a variety of neuroleptic drugs, including dimethylaminopropyl, piperazine, piperidine, phenothiazines, butyrophenones, and thioxanthenes (3), all dopamine-blocking agents. Mortality with the syndrome has been reported to be 20% (4).
A 51-year-old white woman with a history of schizophrenia was hospitalized because of decreasing level
Learn more about subscription options.
Register Now for a free account.
BLUE MG, SCHNEIDER SM, NORO S, FRALEY DS. Successful Treatment of Neuroleptic Malignant Syndrome with Sodium Nitroprusside. Ann Intern Med. 1986;104:56-57. doi: 10.7326/0003-4819-104-1-56
Download citation file:
Published: Ann Intern Med. 1986;104(1):56-57.
Emergency Medicine, Neurology.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only